Colorado, 2017High Wind in Colorado, November 1, 2017
November 1, 2017 · NWS BOU · 3 events in 3 counties and zones
Strong downslope winds continued across portions of the Front Range Mountains and Foothills on the 1st. Peak wind gusts included: 92 mph near Berthoud Pass, 88 mph near Gold Hill, 85 mph at Aspen Springs and 77 mph near Blackhawk.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong downslope winds continued across portions of the Front Range Mountains and Foothills on the 1st. Peak wind gusts included: 92 mph near Berthoud Pass, 88 mph near Gold Hill, 85 mph at Aspen Springs and 77 mph near Blackhawk.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Oct 31, 8:20 PM MST, 3 hours 40 minutes earlier.
Area forecast discussion, Oct 31, 8:20 PM MST, 3 hours 40 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
920 PM MDT Tue Oct 31 2017
.UPDATE...
Issued at 915 PM MDT Tue Oct 31 2017
A number of factors will soon come together to generate strong and
very gusty westerly winds in the Front Range mountains and
foothills. Actually, powerful winds are already howling up around
timberline in Boulder, Larimer and Summit Counties where gusts
have already peaked around 80 mph such as on top of Berthoud Pass.
Should see these speeds continue to rise as the front right quad
of a powerful jet noses southeastward across Wyoming. Have seen
dramatic increases in wind speeds across Wyoming in the past
couple of hours in the vicinity of big sfc pressure and height
falls in southeast WY. The proverbial high wind signature is also
evident on the Denver radar up near timberline in Boulder and
Larimer counties, and in the past few minutes the wind sensor at
Floyd Hill in the foothills west of Denver recorded a gust of 76
mph. That said, should see these strong and highly erratic west-
northwest winds spreading down the east face of the Front Range
with continued amplification of the mountain wave, now evident by
the rapidly forming standing wave cloud over the foothills. The
high wind warning for the Front Range mtn and fthl zones 33-36 is
now in effect, and runs through 06z tomorrow night. Strongest
winds are likely to occur tonight from late this evening through
late tomorrow morning. The High Wind Warning statement was updated
at 0116Z this evening. Otherwise the CWA should see a gradual
increase in mid and high level cloud cover overnight. The cloud
cover and winds should keep overnight temperatures on the mild
side, esply on and near the foothills. Made adjustments to the
forecast for these changing conditions.
&&
.SHORT TERM...(This evening through Wednesday)
Issued at 200 PM MDT Tue Oct 31 2017
High amplitude flow across the continental US with broad trough
across the central US and high pressure centered off Canadian
Pacific coast. 150 kt jet diving southeast out of southern British
Columbia digs southeast through northern Rockies through
Wednesday. This puts the forecast area in right front quadrant of
the jet in area of subsidence. Model cross sections and soundings
show stable layer above the summits and west to east flow near 50
to 70 knots overnight. Present forecast thinking is mountain wave
will increase wind above timberline with potential for initial
burst of stronger wind along the foothills closer to 03z. With
that in mind issued High Wind Warning beginning 03z Wednesday and
running through 06z Thursday as previous.
For Wednesday mountain top winds increase to 70-80 knots. Warning
level winds to remain in the mountains and foothills, although
still quite breezy on the plains as well. Surface lee side trough
induced by the upper westerly flow, with tightest pressure
gradient along the foothills and less so on the plains. Max temps
on Wednesday to near 70 on the plains, and 40s and 50s in the
mountains. Lower humidity recovery on the plains Wednesday
combined with stronger winds and temperatures into the low 70s
will elevate fire danger. However fuels are likely a little moist
from recent precipitation.
.LONG TERM...(Wednesday through Monday)
Issued at 302 PM MDT Tue Oct 31 2017
Models keep fairly strong zonal flow over the forecast area
Wednesday night through Friday. By Friday night stronger
southwesterly flow aloft moves in. The QG Omega fields show weak
upward vertical velocity in the synoptic scale for the CWA most of
the five periods. For the most part, the wind fields will adhere
to normal diurnal patterns Wednesday night though Friday night.
Models continue to show some moisture through Friday nights,
mostly in the mid and upper levels. The QPF fields show a tiny bit
of measurable precipitation, mainly over the northwesterly CWA
through Friday night. Will go with a few minor pops in the
mountains; nothing significant. For temperatures, Thursday highs
are 4-9 C cooler than Friday behind a cold front that moves in
Wednesday night. Friday's highs are similar to Thursday's. For the
later days, Saturday through Tuesday, models are still showing
strong west-southwesterly flow aloft for the CWA all four days.
There is some moisture, mainly for the mountains which will bring
"chance"s of orographic showers.
&&
.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 915 PM MDT Tue Oct 31 2017
Partly to mostly cloudy skies will prevail overnight and south-
southwest winds of 10-20 kts will persist. However, near the
foothills such as at the KBJC terminal, winds are likely be
westerly at 20-30 kts with occasional gusts to around 45kts. These
winds will persist through Wednesday morning. Otherwise VFR
conditions are to be expected for the next 24 hours.
&&
.BOU WATCHES/WARNINGS/ADVISORIES...
High Wind Warning until midnight MDT Wednesday night for
COZ033>036.
&&
UPDATE...Baker
SHORT TERM...Hanson
LONG TERM....RJK
AVIATION...Baker
Hazardous weather outlook, Oct 31, 10:27 AM MST, 13 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1127 AM MDT Tue Oct 31 2017
COZ030>051-011730-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1127 AM MDT Tue Oct 31 2017
...HIGH WIND WARNING FOR FRONT RANGE MOUNTAINS AND FOOTHILLS...
This hazardous weather outlook is for northeast and north central
Colorado.
.DAY ONE...This Afternoon and Tonight
Stronger winds will develop over the mountains and higher
foothills late this evening, with peak gusts in wind prone areas
possibly reaching 75 mph or greater. The strongest winds will
occur in areas above timberline and along the Peak to Peak
Highway.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
Strong and gusty downslope winds should continue in the mountains
to the north of the I-70 corridor and the Front Range Foothills
into early Wednesday evening. Peak wind gusts in wind prone areas
may exceed 75 mph. Wednesday will also be warm and breezy on the
plains. Fire danger will be elevated.
Dry weather and seasonal temperatures will return Thursday and
Friday. Some moisture will return to the mountains from late Saturday
through Monday with some alpine showers.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed today or tonight. However,
any reports of strong, gusty winds will be appreciated.
Hanson
In the hours before
Local storm report, Oct 31, 9:20 PM MST, 2 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DENVER CO
1020 PM MDT TUE OCT 31 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0926 PM NON-TSTM WND GST 4 ENE NEDERLAND 39.99N 105.45W
10/31/2017 M69.00 MPH BOULDER CO TRAINED SPOTTER
0212 PM NON-TSTM WND GST BERTHOUD PASS 39.80N 105.78W
10/31/2017 M77.00 MPH CLEAR CREEK CO MESONET
&&
SULLIVANLocal storm report, Oct 31, 9:29 PM MST, 2 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DENVER CO
1029 PM MDT TUE OCT 31 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0930 PM NON-TSTM WND GST 1 NE ASPEN SPRINGS 39.84N 105.47W
10/31/2017 M80.00 MPH GILPIN CO MESONET
0926 PM NON-TSTM WND GST 4 ENE NEDERLAND 39.99N 105.45W
10/31/2017 M69.00 MPH BOULDER CO TRAINED SPOTTER
0912 PM NON-TSTM WND GST 1 E BERTHOUD PASS 39.79N 105.76W
10/31/2017 M93.00 MPH CLEAR CREEK CO MESONET
0820 PM NON-TSTM WND GST 2 SSE GOLD HILL 40.03N 105.40W
10/31/2017 M78.00 MPH BOULDER CO MESONET
0212 PM NON-TSTM WND GST 1 E BERTHOUD PASS 39.80N 105.76W
10/31/2017 M77.00 MPH CLEAR CREEK CO MESONET
&&
SULLIVANLocal storm report, Oct 31, 10:06 PM MST, 1 hour 54 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DENVER CO
1106 PM MDT TUE OCT 31 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1039 PM NON-TSTM WND GST 1 N GEORGETOWN 39.73N 105.69W
10/31/2017 M75.00 MPH CLEAR CREEK CO MESONET
0930 PM NON-TSTM WND GST 1 NE ASPEN SPRINGS 39.84N 105.47W
10/31/2017 M80.00 MPH GILPIN CO MESONET
0926 PM NON-TSTM WND GST 4 ENE NEDERLAND 39.99N 105.45W
10/31/2017 M69.00 MPH BOULDER CO TRAINED SPOTTER
0912 PM NON-TSTM WND GST 1 E BERTHOUD PASS 39.79N 105.76W
10/31/2017 M93.00 MPH CLEAR CREEK CO MESONET
0820 PM NON-TSTM WND GST 2 SSE GOLD HILL 40.03N 105.40W
10/31/2017 M78.00 MPH BOULDER CO MESONET
&&Local storm report, Oct 31, 10:07 PM MST, 1 hour 53 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DENVER CO
1107 PM MDT TUE OCT 31 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1059 PM NON-TSTM WND GST 1 N GEORGETOWN 39.73N 105.69W
10/31/2017 M81.00 MPH CLEAR CREEK CO MESONET
0930 PM NON-TSTM WND GST 1 NE ASPEN SPRINGS 39.84N 105.47W
10/31/2017 M80.00 MPH GILPIN CO MESONET
0926 PM NON-TSTM WND GST 4 ENE NEDERLAND 39.99N 105.45W
10/31/2017 M69.00 MPH BOULDER CO TRAINED SPOTTER
0912 PM NON-TSTM WND GST 1 E BERTHOUD PASS 39.79N 105.76W
10/31/2017 M93.00 MPH CLEAR CREEK CO MESONET
0820 PM NON-TSTM WND GST 2 SSE GOLD HILL 40.03N 105.40W
10/31/2017 M78.00 MPH BOULDER CO MESONET
&&High Wind, S & Se Grand / W Central & Sw Boulder / Gilpin / Clear Creek / Summit / N & W Park Counties Above 9000 Feet
- When
- November 1, 12:00 AM MST to 7:53 AM MST
- Where
- S & Se Grand / W Central & Sw Boulder / Gilpin / Clear Creek / Summit / N & W Park Counties Above 9000 Feet forecast zone
- Measured
- 81 kt (93 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 39.726, -105.675 (the zone’s center; the record gives no point)
High Wind, Larimer & Boulder Counties Between 6000 & 9000 Feet
- When
- November 1, 12:00 AM MST to 1:36 PM MST
- Where
- Larimer & Boulder Counties Between 6000 & 9000 Feet forecast zone
- Measured
- 76 kt (87 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 40.380, -105.410 (the zone’s center; the record gives no point)
High Wind, Jefferson & W Douglas Counties Above 6000 Feet / Gilpin / Clear Creek / Ne Park Counties Below 9000 Feet
- When
- November 1, 12:00 AM MST to 4:18 AM MST
- Where
- Jefferson & W Douglas Counties Above 6000 Feet / Gilpin / Clear Creek / Ne Park Counties Below 9000 Feet forecast zone
- Measured
- 74 kt (85 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 39.516, -105.413 (the zone’s center; the record gives no point)
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding in New Hampshire, November 1, 2017$75,000 · 2 events
- High Wind in Wyoming, November 1, 201770 kt wind · 44 events
- Drought in Montana, November 1 to 30, 201715 events
- Winter Storm in Wyoming, November 1 to 2, 20178 events
- Coastal Flood in New York, November 1 to 26, 20177 events
- Winter Storm and Heavy Snow in Montana, November 1, 20177 events
- High Wind in Wyoming, November 1 to 4, 201750 kt wind · 5 events
- Winter Storm in Montana, November 1 to 2, 20174 events
- Drought in Hawaii, November 1 to 14, 20174 events
- Drought in Hawaii, November 1 to 30, 20173 events
- High Wind in Texas, November 1 to 2, 201758 kt wind · 3 events
- Drought in Illinois, November 1 to 30, 20172 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 726006, 726007, 726008.